MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, RIGHT GAMMA3® Ø11X340MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, RIGHT GAMMA3® Ø11X340MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 32250340S
Health Effect - Clinical Code No Information (3190)
Date of Event 07/08/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It is reported by the surgeon of the hospital, that the g3 nail broke.Send request to sales rep to get further information.
 
Additional Manufacturer Narrative
The evaluation revealed the broken gamma3 long nail to be the primary product.No deviations were found during review of the manufacturing and inspection documents (dhr).The nail returned was documented as faultless prior to distribution.During investigation no material, design or manufacturing related issues were found.The nail was found drill marked within the anterior bridge of the proximal lag screw hole; a part of the bridge material is completely abraded at lateral.The anterior breakage line was found within the drill marked area.This misdrilling effect did weak the anterior bridge significantly and caused a notching effect on the lateral side that favours the nail breakage.Misdrilling could occur in case the target device was pre-damaged, instruments were not assembled correctly or bending forces were applied to the drill and/or target device during drilling.The operative technique includes that the target device shall be checked prior to every surgery.Smooth lines of rest are visible on the anterior bridge breakage surface; the bridge broke step by step.The lines of rest run from lateral towards medial.These lines of rest indicate (in combination with the found drill marks), that the nail breakage started at the anterior bridge at lateral.After the anterior bridge was full or main partly broken, the posterior bridge followed first step by step and finally spontaneous.The nail broke due to a fatigue fracture.Bearing points on the distal part of the proximal nail hole indicate that heavy loads were applied postoperatively to the implants; these loads did most likely also contribute to the nail breakage.The customer reported that a pseudoarthrosis was detected after approx.6 months.Furthermore, the patient height is unknown; obesity cannot be excluded.The available information was evaluated by a medical expert.According to him the fracture is an instable subtrochanteric spiral fracture, the femur shaft is also affected by the fracture.A pathologic fracture cannot be excluded.The fracture part of the shaft is healed; the subtrochanteric fracture shows a non-union.From a clinical point this is a typical nail fracture after 5 to 6 months caused by an intraoperative drill-damage of the nail and an overload in combination of a non-healing bone.The case is attributed to the patient contributed by the user.Non-unions, obesity, fractures with poor bone contact, postoperatively loads and intra-operatively implant damages are adverse effects that can lead to implant breakages and are listed in the ifu and operative technique.Review of complaint history, capa databases and risk analysis did not identify any discrepancies.There are no open actions in place related to the reported event for the subject product(s).No non-conformity was identified.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R2.0, TI, RIGHT GAMMA3® Ø11X340MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key5846038
Report Number0009610622-2016-00383
Device Sequence Number19139323
Product Code HSB
UDI-Device Identifier07613153312758
UDI-Public0107613153312758111511021720103110K0DABE3
Combination Product (Y/N)N
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/08/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/31/2020
Device Catalogue Number32250340S
Device Lot NumberK0DABE3
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/29/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 07/08/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/04/2016
Supplement Report FDA Received Date11/16/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;